Birth Control Pill
Medication and Drugs
Drug Interactions
Antibiotics

Can antibiotics cause breakthrough bleeding while on the birth control pill?

Answer

User Avatar
Wiki User
January 11, 2009 1:34AM

Yes. Although many studies have failed to show a significant link between antibiotic use while on hormonal BC and accidental pregnancy, there is anecdotal evidence of this being true. Because of a lack of definitive understanding, many, many doctors and pharmacists urge the use of barrier method contraception during the course of your antibiotics. Antibiotics can affect the way your body metabolizes the hormones, especially estrogen, so the idea of breakthrough bleeding is possible. When you miss pills, you will often have this bleeding, due to the lack of circulating hormones. When you have a breakthrough bleed while on antibiotics, it is probably true that your antibiotics have affected the pill. Mini-pill users and extremely low-dose pill users are especially susceptible to this.